Toxicity of 1, 8, 9-triacetoxyanthracence to the cornea in rabbits.

D L Easty, M B R Mathalone

British Journal of Ophthalmology · 1969 · 13 citations · 3 references

DOIFull text

Open access

Concepts

Abstract

I, 8, 9-Triacetoxyanthracene, marketed under the trade name Exolan, has been reported to be a useful agent in the treatment of psoriasis (Hellier and Whitefield, I967). It was introduced to replace the drug Dithranol (anthracene-i, 8, 9-triol), which was previously employed with some success, but had the disadvantage that it caused staining of linen and clothing, and was also associated with burning of the skin. Triacetoxyanthracene does not have these adverse reactions (Hellier and Whitefield, I967). Recently it was noted that triacetoxyanthracene caused corneal oedema when accidentally introduced into the conjunctival sac of the human eye (Mathalone and Easty, I967). One of the patients described in this report, using the preparation marketed as a cream suitable for use on the scalp following a shampoo, inadvertently introduced some into both eyes. The other patient, using the paste for a psoriatic eruption on the trunk, suffered a similar corneal lesion, although he did not positively admit to introducing it into his eye. Follow- ing these clinical observations, the effect of triacetoxyanthracene on the rabbit cornea was examined in order to elucidate its site of action, and to demonstrate the pathogenesis of the lesion produced.

References

3